We thank Fodale et al. for their positive remarks concerning the scientific importance of our manuscript regarding the low bispectral index (BIS) values in awake volunteers receiving a combination of propofol and midazolam and are happy to respond to their comments.1The bottom line of the letter from Fodale et al. is that hypnotic agents like propofol and midazolam have muscle relaxant properties and thus reduce electromyographic activity, thereby lowering BIS. The authors thus argue that the low BIS values in the awake volunteers may be partially the result of the muscle relaxant effects of propofol and midazolam.
Previously, BIS values, even when using the BIS-XP® (Aspect Medical Systems, Newton, MA), have been shown to be affected in various environments2and to decrease significantly in sedated intensive care unit patients in response to the administration of a muscle relaxant.3In this study by Vivien et al. 3atracurium 0.5 mg/kg reduced mean electromyographic activity in midazolam-sufentanil sedated patients from 37 dB to 28 dB, thereby diminishing mean BIS-XP values from 67 to 43 while the midazolam-sufentanil administration was maintained unchanged.
In the three volunteers participating in the pharmacokinetic-dynamic study of the case report, electromyographic activity decreased from baseline values of 52 ± 14 dB to as low as 32 ± 9 dB in the presence of the combination of propofol and midazolam. We may thus confirm the notion that the combination of propofol and midazolam reduces electromyographic activity. However, the electromyographic activity in the three volunteers still exceeded the electromyographic activity as reported in patients by Vivien et al. 3after these had received 0.5 mg/kg atracurium. Had the electromyographic activity been even more depressed, the BIS values in our volunteers might actually have been even lower. This even more endorses the conclusion of our case report that when propofol and midazolam are given in combination a low BIS value of 40–50 does not necessarily mean that patients are not arousable or awake. Recently, further data became available that patients may be aware in the presence of low BIS values.4The incidence of awareness in this study decreased dramatically in the presence of BIS monitoring, but still, 18% of awareness cases remained undetected by the BIS®.
In conclusion, we agree with Fodale et al. that propofol and midazolam, by reducing electromyographic activity, may have affected the BIS levels in our volunteers. However, because electromyographic activity was still present at the highest midazolam and propofol concentrations and BIS thus may still have been overestimated, this only strengthens the case report in its conclusion that patients may be awake at low BIS levels. We thus stress again the need for a careful interpretation by the anesthesiologist of the BIS-XP values in the clinical setting as well as the need for further research of the influence of combinations of agents on the BIS.
We thank Soto et al. for their kind remarks regarding our study1and for their suggestions for future investigations and are happy to respond to their concerns. The authors question whether the low BIS values may have been the result of an additional effect of natural sleep on BIS.
The possibility of interference by natural sleep, of course, crossed our minds as well. However, two facts made us reject this option. First of all, the study in the three volunteers was performed at 10:00 am after a good night sleep. It seemed unlikely that several subjects would fell asleep spontaneously in these circumstances, particularly because during baseline measurements volunteers appeared widely awake, exhibiting BIS values exceeding 90–95. Second, one may expect that one may easily be awakened from a daytime natural sleep exhibiting a rapid return of BIS values to awake levels. Figure 1shows the effect of awakening during natural sleep on the BIS as determined previously by one of the authors. On awakening a rapid return occurs from BIS values in the 50s to >90 (fig. 1). During the study as reported,1however, BIS values after stimulation remained below 60 while the volunteers responded correctly to our questions. In contrast to the suggestion by the authors, all volunteers maintained adequate ventilation. They were repeatedly asked, for example, to take a deep breath just to show the viewers of the video that the participants of the study were capable of performing certain tasks when asked to. Similarly, volunteers correctly looked to their right or left when asked to or were able to correctly calculate simple equations in the presence of a BIS well below 60. We agree with the authors that it would have been valuable to note whether patients had any recall of the periods they correctly answered questions and performed tasks. However, the study was not designed for this evaluation, so no conclusion regarding this can be drawn.
In contrast to the authors, we feel strongly that, both in clinical practice and in research, often much more can be learned from those patients that do not respond as we expect and do not confirm our expectations than from those that do confirm our hypotheses. We therefore do not agree with the authors that no further research using the BIS-XP® is desirable. Hardly any data exist regarding drug interactions and BIS, whereas in clinical practice the BIS® is nearly always used in the presence of a combination of agents.
In conclusion, natural sleep cannot explain our findings described in the case report. Further research may elucidate the value of the BIS® in the presence of propofol-midazolam combinations.
* Leiden University Medical Center, Leiden, The Netherlands. email@example.com